Photo credit: Jennifer Glass
"Hit me with your best shot." -- Pat Benetar, 1980
I knew that the drug Tarceva would be a rough ride when I read the instructions and was warned to wash my hands immediately and thoroughly after handling a pill. The prescription came with many pages detailing a long list of gruesome potential side effects, and a warning to call the doctor right away if I had, "vomit that looks like coffee grounds." Call the doctor? I would call 911 if anything that looked like coffee grounds came out of any part of me.
Tarceva is an oral alternative to IV chemotherapy, a pill I will take every day until the cancer mutates around it. We hope this will be several years at least.
In January I was tested to see if I have a genetic mutation called EGFR (epidermal growth factor receptor). I do have it, and this is good news. If a person has the EGFR mutation, then Tarceva is proven to be extremely effective in preventing lung cancer from spreading.
I'm lucky that Tarceva is in my arsenal. It might buy me a few years. The downside is that it has severe side effects.
I started taking Tarceva at the maximum dose of 150 mg per day. After a week, I could honestly say this drug had kicked me to the curb.
In the first few days the Tarceva put me into a hyper manic state. I was twitchy and couldn't concentrate. I couldn't sleep, even with sleeping pills. When I closed my eyes my mind raced and I saw a breathtaking technicolor display of the brightest colors behind my eyelids. After a few days that abated and I didn't see the lightshow any more.
I never expelled anything that looked like coffee grounds. I did have mood swings, headaches and body aches. As expected, the most severe side effect was a terrible rash on my face that grew worse each day. My face was red and blotchy, punctuated by angry, painful pustules. After a week, the pain was so intense that I called my oncologist. He said I should stop taking the Tarceva immediately.
Thank you. Thank you. Thank you.
I try to look at it all as material for this column, and not let a few nasty side effects get me down. It's a fascinating science experiment, just too bad that it's me in the petri dish.
The plan was to let my face heal then start the Tarceva again on a lower dose. My doctor said the side effects might get worse before they got better. I couldn't have imagined how much worse they would get.
For more by Jennifer Glass, click here.
For more on personal health, click here.